The Methotrexate Blues

Oh me, oh my.  My poor, poor stomach. I am feeling sorry for myself and I don’t care.   I take the drug, methotrexate,  twice a week for Hashimoto’s Thyroiditis, an auto immune disease. I hate it. A few hours after I take it (with food, without food,  after food, after a lot of food) my stomach feels like it’s going to explode, and generally, it does. I get cramps, feel horrible, and look worse. I look pasty, have NO energy and have to stay in bed. And I sleep. A lot.  Is it worth it?  I really do not know. That is what I am grappling with today as I lie under my covers feeling cold and weak and on your one to ten stupid scale, Dr. Guru, I am a 2, and that’s rounding up.

Yesterday was one of the best days I’ve had in about 18 months. I had energy, I had spirit, I had faith. I went to the grocery store and happily shopped for an hour and a half. I walked, I strolled, I tilted my head to face the warm rays of the sun. I was so happy. So I napped for a couple of hours in the afternoon, I was fine with that!

In the early evening, my husband Dan and I went to my sister’s house for a cozy  dinner with her and her husband. She made tacos, with chicken, cheese, yellow rice, crisp lettuce, red beans…..and we all laughed and chatted amiably and I shared a Diet Coke with her. We sound exactly the same and we usually interrupt or laugh at the same second.  She told me that I “looked really good” and I was absolutely delighted. I felt good, I felt happy and now I am paying a price. A huge, unfair price.

Went to bed at midnight last night and woke up at 12:00pm this afternoon.  Took four of  those horrible tiny yellow pills, the “M” medication and from then on  felt like_ _ _ _. (Fill in the word of your choice). I couldn’t make it out of bed, except to use the bathroom, and I had no energy; believe it or not, I needed a nap during the afternoon.

I’m resentful and disgusted and depressed. I went from such a wonderful day to a pathetic day. I AM thankful for the one wonderful day I had, believe me, but at what cost?  If there was a pattern I could adjust to it but there is none. I don’t have an instruction booklet for my own body and my body has a life of its own.  The only change that could possibly  made in the future is that I inject, yes, you heard correctly, inject the drug directly into my thigh. Hopefully,  this avoids the stomach complications but I haven’t gotten a definitive answer from the Dr. on that.  I’m cranky and frustrated and  the next time I see an orange it will probably be to teach me how to inject myself.  Swell.

Advertisements